2 cases in Michigan raise death toll from meningitis outbreak
Two more people have died of meningitis after receiving injections of a tainted pain killer during treatment for back problems, according to federal authorities.
The deaths of two people in Michigan bring to seven the total number of fatalities nationwide since the problem was first detected, the Centers for Disease Control and Prevention said Saturday. In addition, 57 people have fallen ill.
New Hampshire is one of 23 states where the outbreak of fungal meningitis is being investigated. Officials say it was caused by a preservative-free steroid known as methylprednisolone acetate, sold under the brand name Depo-Medrol. The disease also killed five people in Maryland, Tennessee and Virginia.
The drug has been recalled by its manufacturer, New England Compounding Center of Framingham, Mass. According to the CDC website, a voluntary recall order was issued Sept. 26 for three lots of methylprednisolone acetate. On Oct. 3, the company “ceased all production and initiated recall of all methylprednisolone acetate and other drug products prepared for intrathecal administration,'' the CDC said.
On October 3, 2012, the compounding center ceased all production and initiated recall of all methylprednisolone acetate and other drug products prepared for intrathecal administration.
The only health care providers in New Hampshire that received the drug were PainCare LLC.'s offices in Merrimack and Somersworth, according to the CDC.
While no PainCare patients have been diagnosed with meningitis after receiving the drug, some have reported symptoms and are being evaluated, according to Tom Barnes, administrator for PainCare's Somersworth branch. Susan Tanksley feared the worst when she went there Friday afternoon.
The Rochester woman was one of 186 PainCare patients in New Hampshire who got a call Thursday warning that the epidural steroid injection she received about a month ago may have been contaminated with the fungus linked to a deadly outbreak.
Tanksley said she's been experiencing a fever and headaches and doesn't know whether the symptoms are related to the recalled steroid injected into the spine for pain management.
“It is concerning not knowing,” Tanksley said as she prepared to undergo a spinal tap that will determine whether she's in the clear.
Barnes said the clinic first became aware of the situation when a patient traveling in the South heard reports of the developing situation in Tennessee and called PainCare on Tuesday.
“At that point it raised questions because we had the recall for the steroid the week before,” Barnes said.
Calls to NECC's Framingham headquarters went unanswered on Tuesday, Barnes said, so the clinic contacted state health department officials who were heading to a briefing on the situation. After being briefed, the state called PainCare with news that it had received some of the contaminated doses.
“We had immediately gotten into our system and printed lists of patients that had these lot numbers, and we were prepared to call, but (the state) asked us to hold off,” Barnes said. “We wanted to call our patients right away, but the fact is, everything needed to be in place; you can't have people showing up in the ER and having the ER doctors not knowing what to order.”
By midday on Thursday, the CDC determined what tests needed to be given.
“They gave us the go-ahead to start calling,” Barnes said. “We called all our patients by 7 o'clock.”
A series of eight tests on spinal fluid were recommended, along with a blood culture test. Many of those who received the phone call went to the clinic on Friday.
“It was a madhouse,” Barnes said. “The state was right in having us hold off until everything was prepared. It seems to have worked out extremely well.
In a statement, the manufacturer said it was also recalling other injectable medications distributed from its Framingham site as a precaution, while the Food and Drug Administration has urged medical professionals not to use any of the company's products at this time.
The three lots under investigation contained 17,676 vials of the drug and were distributed between July and September, according to Massachusetts health officials.
Barnes said: “Many patients are very anxious. We had calls from many, many of our patients, even patients who had an injection from a year ago. We are going about this as if there are cases out there and we need to find them.”
PainCare has urged patients with symptoms to be tested at its facilities or their local emergency room.
Symptoms are often gradual and appear mild at first, the CDC said. They include headache, fever, light sensitivity, confusion, dizziness, and localized numbness and weakness.
Symptoms can show up in a matter of a few days after exposure or up to a month later, health officials said.
“We really have to be on the lookout. Even the mild symptoms, you need to pay attention to,” Barnes said. “We don't want people to go without testing when they should be tested.”
George Small of Dover worried that he was exposed after receiving several steroid injections at PainCare to treat bulging discs over the past eight months. He said he was relieved when he learned Friday that his doctor didn't use the recalled steroid.
Fred Petroni of Farmington said he received a steroid injection for his neck pain a couple of months ago, but he was told that while it was manufactured by New England Compounding Center, the drug wasn't the one in question.
“It's one of those things that you don't want to ignore because if you get it taken care of early, you can get it done and over with,” he said.
- - - - - - - -
Jason Schreiber may be reached at firstname.lastname@example.org. Bill Smith may be reached at email@example.com.
Market Basket walkout a future case study
UPDATED: Thousands of Market Basket employees rally; company board issues statement on purchase offer, reaffirms support for new CEOs
Basket case: Saga of a supermarket